Arizona, 2018

Flash Flooding in Arizona, June 16, 2018

June 16, 2018 · NWS PSR · 2 events in 1 county or zone

Significant amounts of tropical moisture moved into Arizona on Saturday June 16th, associated with the remnants of former Hurricane Bud. The very moist and unstable atmosphere was conducive to the formation of thunderstorms over the lower deserts and during the afternoon hours, strong thunderstorms with heavy rain developed across the northern portions of the greater Phoenix metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Significant amounts of tropical moisture moved into Arizona on Saturday June 16th, associated with the remnants of former Hurricane Bud. The very moist and unstable atmosphere was conducive to the formation of thunderstorms over the lower deserts and during the afternoon hours, strong thunderstorms with heavy rain developed across the northern portions of the greater Phoenix metropolitan area. Aided by the very high moisture content in the atmosphere, some of the storms produced flash flooding that affected the Cave Creek and Carefree areas during the middle of the afternoon. Rainfall amounts in the area reached nearly 2 inches, leading to heavily running washes and water flowing over area roads. Flash flood warnings were issued as a result of the heavy rain and flooding; fortunately no accidents or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 16, 1:17 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 16, 1:17 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
117 PM MST Sat Jun 16 2018

.UPDATE...Updated aviation and short-term discussion

&&

.SYNOPSIS...
Clouds, scattered showers and the chance for isolated
thunderstorms will continue before gradually shifting off to the
northeast by Saturday evening. The window for stronger storms to
develop will open early Saturday afternoon, mainly from western
Maricopa County and locations to the east. No rain chances are in
the forecast beyond Saturday. Temperatures will be coolest
Saturday, then very gradually warm up through the middle of next
week.

&&

.DISCUSSION...
Shower and isolated thunderstorm activity is generally beginning
to push north and east of the Phoenix metro with brief clearings
noted across the area. However, temperatures will have a hard time
increasing too much this afternoon as dewpoints remain in the
upper 60s across most of the region. Thus, we have increased dew
points more in line with observations and decreased high
temperatures about five degrees below the previous forecast for
the Phoenix metro (to the mid to upper 80s) and the higher terrain
north and east of the metro. High temperatures over southeast
California and the Lower Colorado River Valley will still be in
the mid to upper 90s as dry air continues to stream northeast and
allow for skies to clear. Southerly-southwesterly winds will gust
to 25-30 mph over the Lower Colorado River Valley this afternoon,
with gusts to 25-30 mph later tonight for areas further west in
Imperial and Riverside Counties coming off the higher terrain.

Aircraft soundings suggest that we are starting to see some drying
at midlevels between 7-10 kft that may help destabilize the
atmosphere stability over the next few hours for the Phoenix metro
and areas further north and east. However, this is probably too
late to get any convective development for most of the Phoenix
metro without the assistance of terrain, which was generally the
case with showers that developed along South Mountain and a
thunderstorm that developed near Camelback Mountain this morning.
In both of those cases, a stable layer centered at 20 kft limited
prolonged deep convective development. Showers are starting to
redevelop along the higher terrain north and east of the metro,
and this is the area where we expected to see the greatest
potential for storm development over the next few hours. Another
area to watch is Pinal and southwestern Maricopa Counties where
midlevel drying is most likely greatest and an isolated
thunderstorm has already developed right on I-8 near the county
border with tops to 35 kft. Gusty winds will be possible with
these storms and a dust storm cannot be ruled out as DCAPE values
appear to be increasing rapidly just south of this area, but
significant moisture should lower this potential and keep any
impacts to very localized areas. Hi-res models quickly take the
back edge of this convective activity northeast into Gila County
within the next 3-6 hours, before moving out of the county
warning area entirely by late evening.

&&

.PREVIOUS DISCUSSION...
Friday ended with just a trace of rain at the Phoenix, Yuma and
Imperial airports...which is quite a feat for those locations in
mid June. The best convective activity occurred in northwestern La
Paz and eastern Riverside counties where a few small
thunderstorms produced pea sized hail. Current radar shows mostly
light showers in primarily two regions...one stretching from
Lukeville near the Mexico border northward through western
Maricopa County and the other further east over Gila County. The
GOES-16 midlevel infrared channel confirms the best moisture
remains over the eastern two-thirds of Arizona, although there is
some clearing developing over southeastern Arizona that is
spreading north. The radar trends indicate these showers are
likely to continue to lift further north through morning.

Saturday looks to be a more robust day for convection in South-
Central Arizona with favorable upper level dynamics combined with
abundant low level moisture. In fact, early morning dew points
are in the mid 60's to low 70's across most desert locations.
Some early day clearing will allow for better solar insolation
resulting in an increase in instability by the early afternoon
when models show a healthy dose of CAPE upwards of 1000-1800 j/kg
across La Paz- Maricopa-and Pinal counties with hardly any CIN.
The majority of the CAMs indicate some stronger storms, albeit
isolated in coverage, initiating south and west of the Phoenix
area early Saturday afternoon before moving closer the Valley. The
greatest threats with these storms are likely to be brief heavy
rains, strong winds and outflows, blowing dust and small hail.
With precipitable water values remaining very high at 1.50 inches
(which is at the 99th percentile of climatology) a flooding hazard
is not out of the question. The total rainfall accumulation for
places that do receive rain looks great for mid June with the GEFS
plumes mean total just below 0.30 inches for Phoenix and slightly
higher over the Mogollon Rim. Meanwhile, storm coverage along the
Colorado River Valley and further west through Southeast
California is not very likely.

The thunderstorm threat begins to subside as an upper level low
pushes across Baja California towards Arizona bringing drier
southwesterly flow and eventually pushing much of the moisture
well to our east. We should see substantial clearing by late
afternoon and early evening. Temperatures for central desert
locations will remain in the low to mid 90's while western Arizona
and Imperial County will warm closer to 100 degrees where
conditions will begin to dry a bit earlier. Much of Southeast
California, and particularly along Interstate 8 near Ocotillo and
northward through Kane Spring, will be fairly breezy Saturday and
Sunday afternoons. Given that very little precipitation fell in
this area, and the atmosphere will quickly dry out tomorrow,
blowing dust may be a slight concern here.

By Sunday, the aforementioned low will advance further east allowing
dry conditions to completely settle over the region and bringing
clear skies with a gradual warmup through the week. Expect a
return to the triple digits across the area by Monday as the Four
Corners high pressure that is the hallmark of the monsoon reforms
further west keeping moisture away from Arizona.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Shower activity is generally beginning to push northeast of the
Phoenix terminals with brief clearings and lifted ceilings noted
across the area. Another round of showers and thunderstorms is
still possible later this afternoon between 22-01Z as these
clearings may help destabilize the area, but chances are less
than 20 percent so we have left any mention of TS out of the TAFs
at this time. For now, we just have vicinity showers ending from
west to east this afternoon, with chances lasting longer at KIWA
and KSDL where moisture and forcing from terrain may help sustain
this activity. Brief periods of MVFR ceilings will be possible at
all terminals associated with any convective activity that
develops, which we will handle with amendments as needed.

Conditions should be too moist to allow for strong wind gusts and
dust without active convection at the terminals, but some erratic
wind shifts will be possible should thunderstorms develop.
Otherwise, winds continue to generally remain southerly at 5-10
knots, but a shift to the west is expected late this afternoon and
evening. A more typical diurnal pattern of winds is expected
tomorrow with skies generally clearing by sunrise.

Southeast California/Southwest Arizona including KIPL and KBLH:

Skies are generally clearing with only very high clouds above 20
kft at both terminals. Breezy southerly flow has already
redeveloped at KBLH with gusts up to 25-30 knots lasting through
about 02Z. Winds will remain elevated at 10-15 knots overnight and
tomorrow morning before gusts pick back up to 25-30 knots late
tomorrow morning. KIPL currently has light and variable winds, but
stronger westerly 15-20 knot winds gusting to 25 knots should
develop late this afternoon through the evening hours before
weakening below 10 knots overnight.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:

High pressure and dry westerly flow aloft to keep dry conditions in
place across the region for the entire period. Daily minimum
humidities are expected to fall into the 8-13 percent range each
day, with poor-fair overnight recoveries. Below normal temperatures
on Monday to recover to near, or slightly above normal by Thursday
and Friday. Winds to mainly follow typical diurnal patterns, with
some gustiness possible during the afternoon hours.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed through Saturday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hopper/Deemer
AVIATION...Hopper
FIRE WEATHER...Percha

In the hours before

Special weather statement, Jun 16, 1:09 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
109 PM MST SAT JUN 16 2018

AZZ554-559-162045-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
109 PM MST SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
145 PM MST/145 PM PDT/...

At 109 PM MST/109 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Freeman, or 25 miles east of Gila Bend, moving
northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Freeman and Big Horn.

This includes AZ Interstate 8 between mile markers 137 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3279 11224 3285 11240 3304 11224 3294 11208
TIME...MOT...LOC 2009Z 213DEG 9KT 3287 11226

CK

The radar

The Phoenix radar (KIWA), 69 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
June 16, 3:00 PM MST to 6:00 PM MST
Where
Maricopa County, 2.18 mi SSW of Carefree to 0.87 mi WSW of Carefree
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.870, -111.943

Thunderstorms with very heavy rain developed just north of Cave Creek during the mid afternoon hours on June 16th. Radar indicated rainfall totals in the area approaching 2 inches. According to a trained spotter 2 miles north of Cave Creek, at 1615MST washes crossing north Spur Cross Road were running moderately. North Spur Cross Road near Cahava Ranch Road was blocked off. Rainfall accumulation in the area was measured at 1.87 inches within 45 minutes between 1500MST and 1545MST. A Flash Flood Warning was issued at 1526MST and remained in effect until almost 1800MST.

Flash Flood, Maricopa

When
June 16, 3:00 PM MST to 6:00 PM MST
Where
Maricopa County, 2.43 mi SSE of Carefree to 2.58 mi SW of Carefree
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.870, -111.907

Thunderstorms with very heavy rain developed just north of Carefree and Cave Creek during the middle of the afternoon on June 16th. Radar indicated that rainfall amounts of up to 2 inches fell in the area, and this led to flash flooding. According to a member of broadcast media, at 1630MST water was flowing swiftly across north Echo Canyon Road, immediately south of the intersection with north Fleming Springs Road. At 1526MST a Flash Flood Warning was issued for the area and it remained in effect until nearly 1800MST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756969, 756970.